Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 48, NWS Jacksonville, FL

September 29, 1998Appling County, Bacon County, Georgia

NWS Jacksonville, FL issued this tornado warning at Sep 29, 1998, 8:15 PM EDT for Appling County, Bacon County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 8:15 PM EDT (00:15 UTC)
Expired
Sep 29, 1998, 9:00 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Appling County, GA, Bacon County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 7:00 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 300015 RRA
TORJAX
GAC001-005-300100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
815 PM EDT TUE SEP 29 1998

* TORNADO WARNING FOR...
  APPLING COUNTY IN SOUTHEASTERN GEORGIA
  EASTERN BACON COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 900 PM EDT


* AT 812 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 1 MILE NORTHEAST OF COFFEE MOVING NORTH AT 15 MPH.

* THIS STORM IS EXPECTED TO$ MOVE TO EAST OF BAXLEY BY 840 PM EDT.

GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

PETERSON/TRABERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 29, 6:00 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 29, 6:00 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 PM EDT TUE SEP 29 1998

LATEST SATELLITE IMAGES AND RADAR LOOPS SHOW RAIN SHIELD
BEGINNING TO MOVE ACROSS THE WESTERN PORTION OF OUR CWA...
ESPECIALLY THE SOUTHEAST GEORGIA CWA. A QUICK LOOK AT THE
MODELS SHOW THAT THE ETA SEEMS TO HAVE A BETTER HANDLE
OF THE SITUATION AS FAR AS PCPN IS CONCERNED. THIS MEANS THAT POPS
WILL BE ON THE INCREASE TONIGHT FOR THE SE GEORGIA CWA AND LATE
TONIGHT INTO TOMORROW FOR THE NORTH FLORIDA FA. WATER VAPOR LOOP
SHOW A BIT OF DRY AIR INTRUSION ACROSS CENTRAL FLORIDA AND THE
SOUTHERN PORTION OF OUR CWA.

GIVE N THIS SCENARIO...IT LOOKS LIKE WE CAN WAIT UNTIL TOMORROW
MORNING TO CONSIDER WEATHER WE SHOULD EXTEND THE FLOOD WATCH
EAST INTO THE COASTAL COUNTIES ACROSS NE FL. IF THE ETA VERIFIES...
SIGNIFICANT RAIN AMOUNTS COULD SPREAD ACROSS THE ENTIRE CWA
TOMORROW. AS FAR AS THE SE GA FA IS CONCERNED...I WOULD CONSIDER
PUTTING UP A WATCH TONIGHT AT LEAST FOR THE WESTERN PORTION OF
THE CWA AND THEN CONSIDER EXTENDING IT EAST TOMORROW. RADAR
ALREADY SHOWS A SIGNIFICANT AREA OF MODERATE TO HEAVY RAIN
MOVING TOWARD SOUTH CENTRAL GEORGIA.

SANTOS

In the hours before

Special weather statement, Sep 29, 7:30 PM EDT, 45 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-300600-

HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTH GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
730 PM EDT TUE SEP 29 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 500 AM EDT...

...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY FOR THE FOLLOWING
COUNTIES IN NORTH FLORIDA ALACHUA... BAKER... BRADFORD...
COLUMBIA... GILCHIRST... HAMILTON... SUWANNEE... AND UNION...

THE COMBINATION OF A STRONG LOW LEVEL FLOW AND DRY AIR ALOFT HAS
INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES
TONIGHT AND INTO  WEDNESDAY MORNING ACROSS THE AREA. PERSONS
PERSONS IN THE WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO
TAKE ACTION IF WARNINGS ARE ISSUED FOR THEIR PARTICULAR AREA.

ALSO...SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH THE
REMNANTS OF GEORGES WILL CONTINUE TO MOVE EAST INTO NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA THROUGH THE NIGHT AND INTO
WEDNESDAY MORNING. THIS WILL GRADUALLY INCREASE THE THREAT OF
HEAVY RAINFALL AND FLOODING STARTING TONIGHT ESPECIALLY FOR
PORTIONS ALONG AND WEST OF I-75 IN NORTH FLORIDA AND SOUTHEAST
GEORGIA.

STORM SPOTTERS SHOULD BE ON THE ALERT  FOR POSSIBLE ACTIVATION
LATER TONIGHT.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER
SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV
(LOWER CASE LETTERS)

SANTOS
Special weather statement, Sep 29, 7:30 PM EDT, 45 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-300600-

HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTH GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
730 PM EDT TUE SEP 29 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 500 AM EDT...

...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY FOR THE FOLLOWING
COUNTIES IN NORTH FLORIDA ALACHUA... BAKER... BRADFORD...
COLUMBIA... GILCHIRST... HAMILTON... SUWANNEE... AND UNION...

THE COMBINATION OF A STRONG LOW LEVEL FLOW AND DRY AIR ALOFT HAS
INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES
TONIGHT AND INTO  WEDNESDAY MORNING ACROSS THE AREA. PERSONS
PERSONS IN THE WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO
TAKE ACTION IF WARNINGS ARE ISSUED FOR THEIR PARTICULAR AREA.

ALSO...SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH THE
REMNANTS OF GEORGES WILL CONTINUE TO MOVE EAST INTO NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA THROUGH THE NIGHT AND INTO
WEDNESDAY MORNING. THIS WILL GRADUALLY INCREASE THE THREAT OF
HEAVY RAINFALL AND FLOODING STARTING TONIGHT ESPECIALLY FOR
PORTIONS ALONG AND WEST OF I-75 IN NORTH FLORIDA AND SOUTHEAST
GEORGIA.

STORM SPOTTERS SHOULD BE ON THE ALERT  FOR POSSIBLE ACTIVATION
LATER TONIGHT.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER
SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV
(LOWER CASE LETTERS)

SANTOS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:17 PM EDTFlash Flood WarningJAXAtkinson, Bacon, Coffee, Jeff Davis, Ware9 hr
Sep 29, 11:17 PM EDTFlash Flood WarningJAXAppling, Pierce9 hr
Sep 29, 11:17 PM EDTFlash Flood WarningJAXCharlton9 hr

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.